Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 187, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 12, 2009, 10:07 PM EDT for 4 counties in Kentucky. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2009, 10:07 PM EDT (02:07 UTC)
- Expired
- Jul 12, 2009, 11:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Bell County, KY, Knox County, KY, McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:17 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 12, 8:17 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 817 PM EDT SUN JUL 12 2009 .SHORT TERM.../THE REST OF TONIGHT/...UPDATED NEARLY STATIONARY CONVECTION OVER THE SW HAS BEGUN TO WANE/SHIFT SOUTH INTO TN OVER THE PAST FEW MINUTES. HOWEVER...AN MCS OVER CENTRAL KY CONTINUES TO MOVE ESE TOWARD HIGHER THETA E AIR. THIS CONVECTION SHOULD AFFECT THE SOUTHWEST CWA...THOUGH MUCH OF IT WILL MOVE INTO TN. THE CONVECTION SHOULD AFFECT AREAS A BIT FURTHER NORTH THAN THE PREVIOUS FORECAST INDICATED. UPDATED TO INCREASE POPS IN THE SW COUNTIES TO CAT ALONG/SOUTH OF A LINE FROM SOMERSET TO MIDDLESBORO...WITH AN AREA OF LIKELY FURTHER TO THE NORTH. SLIGHT CHANCE TO CHANCE POPS OVER THE REMAINDER OF THE AREA STILL LOOK FINE. ALSO...UPDATED THE HWO TO MENTION GUSTY WINDS AND HEAVY RAIN FOR THE LAKE CUMBERLAND/CUMBERLAND VALLEY REGION. THE MCS SHOULD ARRIVE IN THE SW COUNTIES AROUND 130Z. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH MONDAY/ FRONTAL BOUNDARY CONTINUES TO EASE ITS WAY SOUTHWARD INTO EASTERN KENTUCKY...ROUGHLY SITUATED JUST SOUTH OF THE INTERSTATE 64 CORRIDOR. A THICK CI SHIELD...AND CU FIELD HAVE RETARDED INITIATION OF CONVECTION ACROSS THE AREA. HOWEVER...GOES SOUNDING DATA AND THE RUC CONTINUE TO SHOW STRONG SFC BASED INSTABILITY AND HIGH CAPE ACROSS PORTIONS OF OUR CWA...ESPECIALLY SOUTH OF THE HAL ROGERS PARKWAY. WITH THE ATMOSPHERE PRIMED FOR ACTION...STILL EXPECT CONVECTION TO FIRE LATE THIS AFTERNOON AND EVENING AS THE FRONTAL BOUNDARY SAGS SOUTHWARD. THE APPROACH OF AN UPPER LEVEL SHORT WAVE MOVING INTO THE MID MISSISSIPPI VALLEY REGION WILL ACT AS THE MAIN TRIGGER FOR KICKING OFF ACTIVITY LATE THIS AFTERNOON AND INTO THE EVENING HOURS...MOST LIKELY AFFECTING OUR SOUTHERN MOST COUNTIES. AS SUCH CONTINUED TO CARRY A LIKELY POP IN OUR DEEP SOUTH...TAPERING OFF TO THE NORTH FROM THERE. WITH DRIER AIR FILTERING INTO OUR NORTHERN ZONES BEHIND THE FRONT...EXPECT OVERNIGHT FOG WILL BE RESTRICTED MAINLY TO AREAS FURTHER SOUTH...WHERE THE THE EFFECTS OF RAIN AND HIGHER SFC DEW POINTS WILL BE REALIZED. .LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/ THE MODELS ARE IN GENERAL AGREEMENT WITH THE MAJOR FEATURES OF LONGWAVE PATTERN THROUGH THE EXTENDED PORTION OF THE FORECAST. THE SOUTHWEST RIDGE WILL REMAIN ROUGHLY IN PLACE THROUGH NEXT WEEKEND AS THE JET STREAM RIPPLES PAST TO ITS NORTH AND EAST WENDING AROUND THE VARIOUS UPPER LOWS TRACKING WEST TO EAST ALONG THE CANADIAN BORDER. THE INITIAL QUEBEC LOW WILL PIVOT NORTHEAST BY MIDWEEK AS THE NEXT TROUGH ROLLS INTO THE GREAT LAKES FROM THE PACIFIC NORTHWEST. THE NAM IS THE SLOWEST SOLUTION WITH RESPECT TO THIS REINFORCING TROUGH WHEN COMPARED TO THE GFS AND LATEST ECMWF. THIS EVOLUTION WILL ALLOW THE SOUTHWEST RIDGE TO OOZE EAST THROUGH THE DEEP SOUTH TO THE ATLANTIC COAST...PLACING KENTUCKY IN FAST...NEARLY ZONAL...NORTHWEST FLOW. FOR THE END OF THE WORK WEEK THE NEW TROUGH DEEPENS OVER THE GREAT LAKES AND SOUTHERN ONTARIO WITH HEIGHT FALLS PUSHING SOUTH THROUGH THE OHIO VALLEY. AT THIS POINT THE GFS IS SLOWER TO PROGRESS THE CORE OF THE TROUGH EAST COMPARED TO THE ECMWF...HOLDING BACK MORE ENERGY OVER THE HIGH PLAINS. THIS AND OTHER SHORT WAVES WILL SERVE TO BROADEN THE TROUGH THROUGH THE NORTHEAST THIRD OF THE CONTINENT KEEPING EAST KENTUCKY IN NORTHWEST FLOW WITH PLENTY OF MINOR WAVES RIPPLING PAST. AFTER BEING OUT OF SYNC WITH THE UPPER TROUGH INITIALLY THE GFS AND ECMWF ARE QUITE SIMILAR FOR SATURDAY BEFORE DRIFTING APART BY SUNDAY AS IT WILL THEN BE THE ECMWF/S TURN TO HOLD BACK ENERGY TO OUR NORTHWEST RATHER THAN PIVOT THE AXIS SOUTH THROUGH KENTUCKY AS DEPICTED BY THE GFS. THROUGH THE EXTENDED HAVE FOLLOWED A BLENDED SOLUTION WITH A GREATER EMPHASIS ON THE ECMWF WHERE ANY SIGNIFICANT DIFFERENCES WERE NOTED. SENSIBLE WEATHER WILL FEATURE A COLD FRONT SLOWLY PULLING SOUTH AWAY FROM EAST KENTUCKY ON MONDAY NIGHT AS HIGH PRESSURE DRIFTS BY TO THE NORTH. WITH THE GROUND LIKELY MOIST FROM THE EARLIER RAINS IN THE WAKE OF THE FRONT...SOME CLEARING TO THE SKIES...AND LIGHT WINDS EXPECT FOG TO FORM AND BECOME LOCALLY DENSE BY TUESDAY MORNING. HIGH PRESSURE...HOWEVER WEAK...SHOULD KEEP PCPN AT BAY THROUGH WEDNESDAY MORNING WHEN THE SFC REFLECTION OF THAT FUTURE GREAT LAKES TROUGH SENDS ITS DEVELOPING WARM FRONT AND TRAILING COLD FRONT TOWARD THE REGION RESULTING IN AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY IN OUR NORTHWEST ON WEDNESDAY...BUT WITH THE BETTER PCPN CHANCES WORKING SOUTHEAST THAT NIGHT AND THURSDAY AS THE SYSTEM/S STALLING COLD FRONT SETTLES THROUGH THE AREA. SOUTHWEST WINDS AHEAD OF THE FRONT SHOULD HELP TO GIVE US THE WARMEST DAY OF THE FORECAST WITH READINGS UP NEAR 90 IN MOST LOCATIONS. THE FRONT WILL THEN BE THE MAIN ISSUE THROUGH THE REMAINDER OF THE WEEK WITH THE ECMWF TAKING IT SOUTH OF THE AREA...BUT KEEPING IT CLOSE AND THE GFS HAVING IT COME TO REST ALONG OUR BORDER WITH TENNESSEE. HAVE DRAWN THE GRIDS FOR A SOLUTION CLOSER TO THE ECMWF...BUT LINGERED CHANCE POPS LONGER IN THE SOUTH DUE TO SOME UNCERTAINTY WITH THAT FRONT. A BROAD AREA OF WEAK HIGH PRESSURE NORTH OF THAT BOUNDARY SHOULD KEEP THE CONVECTION TO A MINIMUM THROUGH THE WEEKEND...BUT WOULD NOT RULE IT OUT COMPLETELY CONSIDERING THE DYNAMICS AVAILABLE ALOFT...ESPECIALLY SHOULD THE GFS TURN OUT TO BE MORE CORRECT. REGARDLESS...FROM THURSDAY ON...TEMPERATURES WILL SETTLE BACK TO COOLER THAN NORMAL...REFLECTIVE OF THE TROUGHINESS THAT HAS DOMINATED OUR SUMMER PATTERN THUS FAR. FOR TEMPERATURES...MAINLY USED THE HPC GRIDS WITH SOME TERRAIN BASED MODIFICATIONS BOTH DURING THE DAY AND AT NIGHT. DID GO A BIT COOLER ON WEDNESDAY WITH THE CLOUDS AND CONVECTION EXPECTED TO IMPACT AT LEAST OUR WESTERN AREAS. AS FOR POPS...ENDED UP CLOSE TO HPC/MEX GUIDANCE THROUGH THURSDAY NIGHT...BUT DID DEVIATE ON THE DRY SIDE FROM THE MEX FOR FRIDAY THROUGH SUNDAY. && .AVIATION.../00Z TO 24Z/...UPDATED AN MCS OVER CENTRAL KY SHOULD AFFECT LOZ AND SME AS WELL AS AIRPORTS IN THE CUMBERLAND VALLEY REGION. WENT WITH ONE HOUR TEMPO GROUPS FOR THUNDER ON STATION AT LOZ AND SME. WITH AMPLE BOUNDARY LAYER MOISTURE IN PLACE...RAIN EXPECTED OVER THE NEXT FEW HOURS...FOG WILL ONCE AGAIN AFFECT SME AND LOZ OVERNIGHT. AT THIS POINT HAVE BROUGHT BOTH SITES DOWN TO LIFR FOR A FEW HOURS BEFORE SUNRISE. SFC HIGH PRESSURE BUILDING INTO THE AREA AND SAGGING COLD FRONT INTO THE TN VALLEY WILL HELP IMPROVE THE WEATHER AND SCATTER SKIES OUT BY MONDAY. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT...BUT AT THIS POINT CONFIDENCE WAS TOO LOW TO INCLUDE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY/JP LONG TERM....GREIF AVIATION...JP
Hazardous weather outlook, Jul 12, 7:56 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 756 PM EDT SUN JUL 12 2009 KYZ044-050>052-058>060-104-106>115-118>120-131200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- LETCHER-MARTIN-PIKE- 756 PM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS...GENERALLY SOUTH OF INTERSTATE 64. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY EVENING... GENERALLY SOUTH OF INTERSTATE 64. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM AROUND DAWN ON WEDNESDAY THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ068-069-079-080-083>088-116-117-131200- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- HARLAN-CLAY-LESLIE- 756 PM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS. SOME OF THE THUNDERSTORMS THIS EVENING COULD PRODUCE STRONG WIND GUSTS AS WELL AS TORRENTIAL RAIN...POSSIBLY LEADING TO FLASH FLOODING. THE HIGHEST CHANCE FOR SEVERE WEATHER OR FLASH FLOODING IS GENERALLY ALONG AND SOUTH OF A SOMERSET TO MIDDLESBORO LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY EVENING... GENERALLY SOUTH OF INTERSTATE 64. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM AROUND DAWN ON WEDNESDAY THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY/JP
In the hours before
Special weather statement, Jul 12, 9:09 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 909 PM EDT SUN JUL 12 2009 KYZ083-084-130215- WAYNE-MCCREARY- 909 PM EDT SUN JUL 12 2009 ...STRONG THUNDERSTORMS TO AFFECT WAYNE AND SOUTHWESTERN MCCREARY COUNTIES THROUGH 1015 PM EDT SUNDAY EVENING... AT 905 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF CABELL TO 15 MILES SOUTHWEST OF CABELL TO 13 MILES WEST OF SUNNYBROOK...MOVING EAST AT 20 MPH. THE STORMS WILL BE NEAR SUNNYBROOK AROUND 945 PM EDT...POWERSBURG AROUND 950 PM EDT...ZULA AROUND 955 PM EDT...SUSIE AROUND 1000 PM EDT...AND SLICKFORD AROUND 1005 PM EDT. RESIDENTS CAN EXPECT RAINFALL RATES OF 2 INCHES OR MORE PER HOUR... GUSTY WINDS OF AROUND 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL AS THE STORMS PASS. IN ADDITION...ANOTHER THUNDERSTORM OVER SOUTHWESTERN WAYNE COUNTY IN THE VICINITY OF SUNNYBROOK WILL PRODUCE ADDITIONAL TORRENTIAL RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 30 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Special weather statement, Jul 12, 9:48 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 948 PM EDT SUN JUL 12 2009 KYZ085>087-130230- WHITLEY-KNOX-BELL- 948 PM EDT SUN JUL 12 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN KNOX...SOUTHEASTERN WHITLEY AND SOUTHWESTERN BELL COUNTIES THROUGH 1030 PM EDT SUNDAY EVENING... AT 948 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILKERSON... MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE NEAR PEARL AROUND 1000 PM EDT...PRUDEN AROUND 1005 PM EDT...FONDE AROUND 1010 PM EDT...CHENOA AROUND 1025 PM EDT... MIDDLESBORO AROUND 1030 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND SOME SMALL HAIL IN THESE AREAS. ABE
Special weather statement, Jul 12, 9:58 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 958 PM EDT SUN JUL 12 2009 KYZ084-085-130245- WHITLEY-MCCREARY- 958 PM EDT SUN JUL 12 2009 ...A STRONG THUNDERSTORM TO AFFECT WHITLEY AND SOUTHEASTERN MCCREARY COUNTIES THROUGH 1045 PM EDT SUNDAY EVENING... AT 958 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF STRUNK...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE NEAR HOLLYHILL AROUND 1020 PM EDT...ZION HILL AROUND 1030 PM EDT...AYERS AROUND 1035 PM EDT...JELLICO CREEK AROUND 1045 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND SOME SMALL HAIL IN THESE AREAS. ABE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:05 PM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
| Jul 12, 11:59 PM EDT | Areal Flood Advisory | JKL | Wayne | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.